Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Albuquerque, NM

August 1, 2018Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 1, 2018, 5:30 PM MDT for Lincoln County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 5:30 PM MDT (23:30 UTC)
Expired
Aug 1, 2018, 6:30 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 132 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS55 KABQ 012330
SVRABQ
NMC027-020030-
/O.NEW.KABQ.SV.W.0201.180801T2330Z-180802T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
530 PM MDT WED AUG 1 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in central New Mexico...

* Until 630 PM MDT.

* At 529 PM MDT, a severe thunderstorm was located 22 miles west of
  Mesa, or 38 miles southeast of Corona, moving south at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3399 10516 3396 10494 3376 10493 3379 10525
TIME...MOT...LOC 2329Z 007DEG 6KT 3391 10506 

HAIL...1.50IN
WIND...60MPH
 
$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:35 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 3:35 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
335 PM MDT Wed Aug 1 2018

.SYNOPSIS...
High pressure aloft remains over Arizona with an upper level
disturbance expected to drop from Utah southeastward into New Mexico.
This will produce a swath of additional showers and thunderstorms
over central and east central New Mexico into the evening hours with
some storms turning strong to severe with heavy downpours, gusty
winds, and hail. Into Thursday, high pressure will inch toward the
Arizona-New Mexico border with showers and thunderstorms favoring
the central mountain chain and the Continental Divide before moving
into some adjacent lower elevations. A similar thunderstorm trend
will persist into Friday with temperatures hovering near to just
slightly above average for early August. High pressure will slowly
build over New Mexico this weekend, reducing storms somewhat, but not
completely inhibiting them.

&&

.DISCUSSION...
The short wave disturbance can be seen on water vapor imagery over
Utah, and should drop southeastward, pushing lift and an associated
arc-shaped line of new convection into NM into the night. Storms
will continue to have a tendency to be strong to severe, as
prevailing surface winds are primarily exhibiting south southwesterly
components with the northerly flow in the mid troposphere, yielding
increased bulk shear values. A quick glimpse of the radar and
satellite verifies the high instability advertised by the models, and
convection should remain fairly active into the evening. Lower PWATs
are wrapping over the northern mountains of NM, but elsewhere PWATs
range from about 1.0 to 1.5 inch and will add a locally heavy
rainfall threat.

Into Thursday, the wave will have passed through offering a lull as
a brief wave of subsidence passes over, but into the late afternoon
and evening more storms are expected to fire along and west of the
central mountain chain. Drier PWATs will linger over the northern
mountains, and steering flow won't benefit from any speed increases
as the dome of high pressure nudges toward the AZ-NM border. This
would, however, begin to limit the severity of storms with bulk
shear slowly decreasing. As far as temperatures are concerned, a
persistence forecast seems suffice with a few localized areas
observing premature temperature drops during storms.

By Friday, the anticyclone jogs slightly south with a similar storm
and temperature regime continuing over NM. Again, lowest PWATs would
be found over the northern mountains, but heftier values between 1.0
and 1.4 would be found in the southwestern mountains and near/just
east of the central mountain chain. By the weekend high pressure
expands some with a potential ill-defined centroid appearing in
southwestern or south central NM. Mid-tropospheric pressure heights
will not be much higher than they are now, possibly just a couple
decameters higher, but this seems to be enough subsidence to reduce,
but not fully eliminate storm coverage.

After staying atop of NM for the first part of next week, the
anticyclone should creep back over and even northwest of the Four
Corners region by late Tuesday and Wednesday. This would make storm
potential heavily reliant on back door frontal intrusions, which the
GFS is already advocating, with one entering northeastern NM by
Tuesday and shoving more low layer moisture westward into the evening
and on into Wednesday.

52

&&

.FIRE WEATHER...
Showers and thunderstorms with heavy rainfall have developed across
much of the higher terrain this afternoon. This activity will merge
into the Rio Grande Valley then become a large convective complex
over eastern NM this evening. Upper level high pressure will drift
east into western NM through Friday and bring steering flow to a
halt. This will elevate the potential for flash flooding over the
entire area, especially around burn scars. High temperatures will be
near to slightly above normal in this pattern.

Upper level high pressure will strengthen enough over the weekend to
suppress the coverage of showers and storms. Temperatures will warm
a few more degrees above normal with lower humidity and poor to fair
ventilation. The high center is shown to shift back to the northwest
early next week and allow deeper moisture to return to NM. This
pattern will trend temperatures closer to normal with more heavy rain
possible.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Clouds forming over the high terrain and parts of eastern NM will
develop into SHRA/TSRA thru 21Z. Storm motions will be toward the
south-southeast around 10-15 kt. The focus today will start on the
central mt chain as individual cells by 21Z then become small storm
clusters before organizing into a large convective complex over the
eastern plains. This large complex will move southeast thru 06Z and
impact KTCC and KROW during the evening before dissipating to an area
of light rain and thick mid level clouds.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  95  66  93 /  10  10  20  10
Dulce...........................  52  91  53  90 /  20  20  40  30
Cuba............................  56  90  56  88 /  20  20  50  30
Gallup..........................  58  92  58  89 /  20  30  30  20
El Morro........................  55  85  55  83 /  30  40  60  30
Grants..........................  58  90  59  88 /  20  30  50  30
Quemado.........................  57  86  56  83 /  50  30  60  40
Glenwood........................  65  91  63  87 /  40  50  50  30
Chama...........................  49  83  50  82 /  40  60  50  30
Los Alamos......................  60  85  63  83 /  40  30  50  50
Pecos...........................  57  82  58  82 /  50  50  40  40
Cerro/Questa....................  51  83  53  81 /  40  30  30  30
Red River.......................  48  75  48  75 /  50  40  40  30
Angel Fire......................  45  78  44  78 /  50  60  50  30
Taos............................  51  88  53  87 /  30  30  30  30
Mora............................  52  82  53  82 /  50  50  40  40
Espanola........................  59  91  61  89 /  30  20  30  20
Santa Fe........................  59  86  61  83 /  50  20  40  30
Santa Fe Airport................  59  90  60  88 /  40  20  30  20
Albuquerque Foothills...........  63  92  66  90 /  40  20  40  20
Albuquerque Heights.............  68  93  69  92 /  40  20  30  20
Albuquerque Valley..............  64  94  64  93 /  30  20  30  20
Albuquerque West Mesa...........  66  93  68  92 /  40  20  30  20
Los Lunas.......................  61  95  63  94 /  30  20  30  20
Rio Rancho......................  66  94  67  93 /  40  20  40  20
Socorro.........................  66  96  68  94 /  40  20  30  20
Sandia Park/Cedar Crest.........  59  86  60  85 /  50  20  50  30
Tijeras.........................  57  89  60  88 /  40  20  50  30
Moriarty/Estancia...............  55  91  56  89 /  60  20  30  20
Clines Corners..................  57  87  58  85 /  60  20  40  30
Gran Quivira....................  58  90  59  88 /  50  20  50  30
Carrizozo.......................  63  89  64  89 /  50  20  40  10
Ruidoso.........................  57  84  58  83 /  60  30  50  30
Capulin.........................  54  83  57  83 /  50  20  20  50
Raton...........................  53  88  56  87 /  40  20  30  30
Springer........................  55  89  56  89 /  40  20  30  30
Las Vegas.......................  55  83  55  83 /  50  40  40  30
Clayton.........................  58  88  61  90 /  50  10  10  20
Roy.............................  58  86  60  87 /  50  20  30  20
Conchas.........................  64  94  66  95 /  70  10  20   5
Santa Rosa......................  63  91  65  93 /  70  10  20  10
Tucumcari.......................  63  96  67  97 /  60  10  10   5
Clovis..........................  62  91  65  93 /  50  10  10   5
Portales........................  63  93  65  95 /  50  10  10   0
Fort Sumner.....................  66  93  68  95 /  60  10  20  10
Roswell.........................  69  98  71  99 /  40  10  20   5
Picacho.........................  64  89  66  90 /  50  20  20  20
Elk.............................  61  86  62  85 /  40  40  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52

In the hours before

Local storm report, Aug 1, 3:59 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RAINSVILLE              35.98N 105.21W
08/01/2018  E1.25 INCH       MORA               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800775

JLS
Special weather statement, Aug 1, 4:01 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
401 PM MDT WED AUG 1 2018

NMZ528-530-531-012230-
Far Northeast Highlands-Union County-Harding County-
401 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm over
Farley, or 31 miles south of Des Moines, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gladstone and Farley.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3635 10416 3644 10397 3627 10380 3616 10406
TIME...MOT...LOC 2201Z 317DEG 11KT 3633 10402

40
Special weather statement, Aug 1, 4:07 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT WED AUG 1 2018

NMZ508-012245-
Southwest Mountains-
407 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Gila Hot Springs, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Catron County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3333 10859 3337 10838 3320 10831 3320 10843
      3321 10858
TIME...MOT...LOC 2207Z 347DEG 13KT 3328 10847

40
Local storm report, Aug 1, 4:33 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             ROCIADA                 35.83N 105.42W
07/31/2018  M1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ201800771

TRM
Special weather statement, Aug 1, 4:44 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT WED AUG 1 2018

NMZ523-012315-
Central Highlands-
444 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHEASTERN TORRANCE COUNTIES UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Clines Corners, or 32 miles east of Moriarty, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel and northeastern Torrance Counties.

This includes Interstate 40 between Mile Markers 223 and 238.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3484 10549 3504 10561 3512 10542 3497 10529
      3495 10529
TIME...MOT...LOC 2244Z 318DEG 13KT 3502 10548

40
Special weather statement, Aug 1, 5:27 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
527 PM MDT WED AUG 1 2018

NMZ524-020000-
South Central Highlands-
527 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Abo, or 31 miles northeast of Socorro, moving
south at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Socorro and southwestern Torrance Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3438 10653 3436 10634 3414 10632 3414 10660
TIME...MOT...LOC 2327Z 007DEG 6KT 3427 10643

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 6:26 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 6:29 PM MDTSevere Thunderstorm WarningABQSandoval46 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jul 31, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe42 min
Jul 31, 7:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Jul 31, 7:08 PM MDTSevere Thunderstorm WarningABQSandoval52 min
Jul 31, 7:16 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jul 31, 7:33 PM MDTSpecial Weather StatementABQ27 min
Jul 31, 7:47 PM MDTAreal Flood AdvisoryABQHarding118 min
Jul 31, 7:49 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 31, 8:00 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval45 min
Jul 31, 8:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 31, 8:35 PM MDTFlash Flood WarningABQSandoval115 min
Jul 31, 8:46 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jul 31, 8:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia26 min
Jul 31, 8:53 PM MDTSpecial Weather StatementABQTorrance37 min
Jul 31, 9:01 PM MDTFlash Flood WarningABQBernalillo119 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 31, 10:14 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance31 min
Aug 1, 12:37 PM MDTFlash Flood WarningABQColfax2 hr
Aug 1, 1:08 PM MDTSpecial Weather StatementABQCatron37 min
Aug 1, 1:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 1, 1:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 1, 1:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 1, 1:46 PM MDTSevere Thunderstorm WarningABQCatron44 min
Aug 1, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
Aug 1, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Aug 1, 2:09 PM MDTFlash Flood WarningABQSan Miguel119 min
Aug 1, 2:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 2:37 PM MDTSpecial Weather StatementABQMora23 min
Aug 1, 2:41 PM MDTSevere Thunderstorm WarningABQMora29 min
Aug 1, 2:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Aug 1, 3:08 PM MDTSevere Thunderstorm WarningABQCatron, Socorro21 min
Aug 1, 3:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 1, 3:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Aug 1, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 1, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
Aug 1, 3:56 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe33 min
Aug 1, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln48 min
Aug 1, 4:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 4:07 PM MDTSpecial Weather StatementABQ38 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union64 min
Aug 1, 4:38 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Aug 1, 4:44 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Aug 1, 5:33 PM MDTSpecial Weather StatementABQHarding27 min
Aug 1, 5:36 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 1, 5:48 PM MDTAreal Flood AdvisoryABQValencia117 min
Aug 1, 5:48 PM MDTSpecial Weather StatementABQQuay27 min
Aug 1, 5:50 PM MDTSpecial Weather StatementABQValencia25 min
Aug 1, 5:53 PM MDTSpecial Weather StatementABQSanta Fe37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.